Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 290, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 2024, 6:05 PM CDT for Marshall County, Washington County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2024, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 14, 2024, 6:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:35 PM CDT, 3 hours 30 minutes earlier. Its key messages:
- A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
- Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 2:35 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 235 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees. - Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour. && .DISCUSSION... Issued at 200 PM CDT Wed Aug 14 2024 Cloud cover has been slow to clear today in the wake of a departing MCS that moved through Missouri. A quasi-warm front has setup across northeast Kansas early this afternoon. The boundary layer has been slow to mix out over most of the area, thus, temperatures have not risen as quickly as earlier anticipated. Only far southern/western areas are currently seeing heat indicies rising to advisory levels, but as the warm front retreats to the north and southerly flow increases, temperatures, and therefore heat indicies, should quickly rise. Therefore, will maintain the ongoing Heat Advisory. A mid-level shortwave trough is moving into the central Plains this afternoon, pushing a surface trough into central KS. Ascent from the passing wave and convergence along the surface trough will be sufficient for convective initiation to occur between 5-7PM across central Kansas. Large hail, damaging wind and heavy rain are the main threats with storms that fire along the trough with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are favored to be largely parallel to the surface trough which could lead to training of storms unless the advancing shortwave keeps the overall complex of storms progressing to east fast enough. If storms train over the same areas, the flooding potential increases with 2-3 inch per hour rainfall rates. Another potential area of development is the retreating warm front across northeast Kansas. Some of the 12z/18z CAMS are suggesting some isolated cells could develop along the front, or differential heating boundary, later this afternoon. If a storm does develop along this boundary, all severe hazards will be possible, including tornadoes due to a sharply turning wind profile and locally enhanced SRH along the boundary. The surface trough stalls across the area on Thursday with several perturbations in the flow passing through. The first wave could keep some showers and storms around through the morning hours ahead of the next wave that moves through during the afternoon and evening. Key mesoscale details such as how much heating will take place after any morning convection are uncertain, but the passing wave could generate additional storms during the afternoon and evening. Shear is better, but instability is weaker compared to the environment that is expected this afternoon. If sufficient destabilization can occur, strong to severe storms are possible with large hail, damaging wind gusts, and heavy rainfall being the main hazards. Several passing waves bring periodic chances for showers and storms through the weekend. Temperatures remain right around climatological normals for this time of year in the upper 80s to low 90s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1224 PM CDT Wed Aug 14 2024 VFR at all TAF sites through the early evening as stratus clears. A cold front will move through tonight, bringing a chance of thunderstorms and westerly wind shift. The most likely time for the frontal passage and storms is after 02z at KMHK and after 04z at KTOP/KFOE. Showers and storms should be out of the area by 12z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Jones AVIATION...Jones
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Aug 14 2024 KSZ008>012-020-150900- Republic-Washington-Marshall-Nemaha-Brown-Cloud- 356 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021>024-026-034>040-054>056-058-059-150900- Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Aug 14 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Heat Advisory is in effect this afternoon as heat index values reach 103-107 degrees. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Aug 14, 5:47 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
547 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 2 WNW Linn 39.70N 97.12W
08/14/2024 E1.00 Inch Washington KS Trained Spotter
&&
JPLocal storm report, Aug 14, 5:51 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
551 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail 2 WNW Linn 39.70N 97.12W
08/14/2024 E1.25 Inch Washington KS Trained Spotter
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 35 min |
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 37 min |
| Aug 14, 6:10 PM CDT | Tornado Warning | TOP | Washington | 15 min |
| Aug 14, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 31 min |
| Aug 14, 6:23 PM CDT | Tornado Warning | TOP | Marshall, Washington | 37 min |
| Aug 14, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 34 min |
| Aug 14, 6:49 PM CDT | Special Weather Statement | TOP | Ottawa | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.